Idaho, 2003

Tornado and Hail in Idaho, April 6, 2003

April 6, 2003 · NWS BOI · 2 events in 1 county or zone

A low pressure system with an assocciated cold front was moving through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A low pressure system with an assocciated cold front was moving through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Apr 6, 1:50 PM MST, 0 minutes earlier.

Area forecast discussion, Apr 6, 1:50 PM MST, 0 minutes before
SOUTHWEST IDAHO/SOUTHEAST OREGON AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
250 PM MDT SUN APR 6 2003

AN INTERESTING WEATHER DAY OVER THE FORECAST AREA WITH ACCUMULATING
SNOW THIS MORNING AND NOW ISOLATED THUNDERSTORMS WITH SMALL HAIL AND
GRAUPAL.  ALL OF THIS ACTIVITY BEING CAUSED BY A STRONG WAVE MOVING
THROUGH THE AREA.  THIS MORNINGS SNOW WAS IN A WARM ADVECTION
PATTERN ALONG A WARM FRONT WHICH WAS SLICING THROUGH THE CENTRAL
MOUNTAINS. NOW THE COLD FRONT IS KNOCKING ON THE DOORSTEP AND IS
ORIENTED NORTH-SOUTH ALONG THE IDAHO OREGON BORDER. MEANWHILE, A
VIGOROUS VORT MAX CLEARLY SEEN IN THE WATER WATER LOOPS APPEARS TO
BE HEADED DIRECTLY FOR THE CWFA AT PRIME TIME.  LOCAL CONVECTIVE
APPLICATION PROGRAM INDICATES LIS IN THE ZERO TO - 1 RANGE WITH
STEEPENING LAPSE RATES OF 9C PER OR GREATER.  COLD POOL COMING
DIRECTLY OVER THE AREA, SO WITH ALL OF THE PARAMETERS IN PLACE WILL
OPT FOR ISOLD THUNDERSTORMS IN THE EVENING PACKAGE FOR POINTS EAST.
FRONT MOVES THROUGH EARLY THIS EVENING AND CLEARS THE AREA BY MID
EVENING THEN CLEARING SKIES AND COLDER TEMPS SEEN BY MONDAY
MORNING.  MONDAY WILL BE A TRANSITION DAY TO A RIDGE AND THUS WARMER
TEMPS.  WILL GO WITH 40S AND 50S MOST AREAS AS ABUNDANT SUNSHINE
TAKES OVER.  TUESDAY AND WEDNESDAY FEATURE WILL FEATURE SOME OF THE
NICEST WEATHER WE HAVE SEEN SO FAR THIS SPRING WITH CONSIDERABLE
SUNSHINE AND TEMPS IN THE 60S AND LOWER 70S.

IN THE EXTENDED PERIOD THINGS INITIALLY STAY WARM AND DRY FOR THE
MOST PART BUT ANOTHER FRONTAL BAND APPROACHES THE RIDGE AXIS LATE
WEDNESDAY AND EVENTUALLY SHEARS APART INTO THE RIDGE.  IT LOOKS LIKE
THIS FEATURE WILL HAVE A SMALL IMPACT ON NORTHERN ZONES WHILE
SOUTHERN ZONES REMAIN HIGH AND DRY.  BY WEEKSS END HOWEVER THE
RIDGE FLATTENS ENOUGH TO ALLOW A PUSH OF WESTERLYS IN AND THE START
OF ANOTHER PHASE OF COOLER AND UNSETTLED WEATHER OVER NEXT WEEKEND.

.BOI...NONE.

G.SKARI
Hazardous weather outlook, Apr 6, 6:00 AM MST, 7 hours 50 minutes before
IDZ011>016-028>030-ORZ061>064-071300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE IDAHO
600 AM MST SUN APR 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Boise radar (KCBX), 29 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Canyon

When
April 6, 1:50 PM MST to 1:55 PM MST
Where
Canyon County, Nampa
Rating
F0
Path length
1 mi
Path width
7 yd
Reported by
GENERAL PUBLIC
Coordinates
43.583, -116.567

Hail, Canyon

When
April 6, 1:50 PM MST to 2:00 PM MST
Where
Canyon County, Nampa
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.583, -116.567

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyThe tornado archive for Idaho, 2003Warnings in Idaho, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351278, 5351279.